MAUDE Adverse Event Report: SMITH & NEPHEW, INC. META-TAN 9MM X 38CM RIGHT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. META-TAN 9MM X 38CM RIGHT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 71640538
Medical Device Problem Codes Fracture (1260); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Failure of Implant (1924)
Date of Event 04/13/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that, after an internal fixation surgery was performed on an unknown date, a trigen meta-tan nail presented an unspecified failure that resulted in a femur fracture.It is unknown how this adverse event was treated.Patient's current health status is unknown.
 
Event or Problem Description
It was reported that, after an internal fixation surgery was performed on (b)(6) 2024 a meta-tan 9mm x 38cm right broke.The patient was walking with friends when he felt a pop in his leg.He was able to walk several more steps and developed severe pain in his leg and had to sit down.He was seen in (b)(6) hospital for evaluation and was found to have a fracture of his intramedullary nail just proximal to his distal interlocking screws with displacement of his fracture.The patient underwent revision surgery on (b)(6) 2024 where there was a removal of the broken intramedullary femoral nail and associated screws.Open reduction and internal fixation of the distal femur utilizing a plate and screw construct.After procedure, the patient was taken to the pacu in satisfactory conditions.
 
Additional Manufacturer Narrative
H3, h6: the associated devices were returned and evaluated.Although the involvement of all the devices was reported, the relationship with the investigated failure was directly associated to the meta-tan 9mm x 38cm right.Therefore, no investigation is deemed for the other devices.The visual inspection revealed that the nail fractured into two pieces.Both pieces were returned.Also, the visual inspection revealed that the nail show signs of wear and use.This inspection was conducted by naked eye.A lab analysis was performed and revealed that the intramedullary nail fractured by the initiation and subsequent propagation of fatigue cracking.The fatigue cracking eventually propagated to an extent that the remaining cross-sectional area of the nail could not bear the imposed patient loading, which led to an overload fracture.Fatigue cracking was likely caused by the nail bearing cyclic stresses more than the material endurance limit for an extended period of time.These excessive cyclic stresses may be caused by any number of conditions, including but not limited to: excessive patient activity levels prior to full bone union, applications of loads in excess of the material¿s strength and/or poor bone quality.The clinical/medical investigation concluded that the patient¿s history of non ossifying fibroma, alignment, size selected, early weight bearing, patient¿s anatomy, procedural/user error and/or the traumatic injury cannot be ruled out as possible contributing factors.The patient impact beyond the reported revision could not be determined since an additional procedure to remove the hardware with will be performed in one year.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for intramedullary nail system revealed that cracking or fracture of the implant may occur.Preoperative planning section states that proper type and size of implant must be selected to ensure effective treatment of patients considering factors such as patient¿s size, strength, skeletal characteristics, skeletal health, and general health.Musculoskeletal deficient or unhealthy patients may create greater loads on implants that may lead to breakage or other failure of the implants.Additionally, postoperative care section warns that early weight bearing substantially increases implant loading and increases the risk of breaking the device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.Per material specification, the quality and manufacture of standard grade titanium, aluminum and vanadium alloy shall be controlled.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6: the associated devices were returned and evaluated.Although the involvement of all the devices was reported, the relationship with the investigated failure was directly associated to the meta-tan 9mm x 38cm right.Therefore, no investigation is deemed for the other devices.The visual inspection revealed that the nail fractured into two pieces.Both pieces were returned.Also the visual inspection revealed that the nail show signs of wear and use.This inspection was conducted by naked eye.A lab analysis was performed and revealed that the intramedullary nail fractured by the initiation and subsequent propagation of fatigue cracking.The fatigue cracking eventually propagated to an extent that the remaining cross-sectional area of the nail could not bear the imposed patient loading, which led to an overload fracture.Fatigue cracking was likely caused by the nail bearing cyclic stresses more than the material endurance limit for an extended period of time.These excessive cyclic stresses may be caused by any number of conditions, including but not limited to: excessive patient activity levels prior to full bone union, applications of loads in excess of the material¿s strength and/or poor bone quality.The clinical/medical investigation concluded that the patient¿s history of nonossifying fibroma, alignment, size selected, early weight bearing, patient¿s anatomy, procedural/user error and/or the traumatic injury cannot be ruled out as possible contributing factors.The patient impact beyond the reported revision could not be determined since an additional procedure to remove the hardware will be performed in one year.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for intramedullary nail system revealed that cracking or fracture of the implant may occur.Preoperative planning section states that proper type and size of implant must be selected to ensure effective treatment of patients considering factors such as patient¿s size, strength, skeletal characteristics, skeletal health, and general health.Musculoskeletal deficient or unhealthy patients may create greater loads on implants that may lead to breakage or other failure of the implants.Additionally, postoperative care section warns that early weight bearing substantially increases implant loading and increases the risk of breaking the device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.Per material specification, the quality and manufacture of standard grade titanium, aluminum and vanadium alloy shall be controlled.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
META-TAN 9MM X 38CM RIGHT
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19264971
Report Number1020279-2024-00899
Device Sequence Number20578360
Product Code HSB
UDI-Device Identifier00885556339190
UDI-Public885556339190
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K092748
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/04/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71640538
Device Lot Number22ET64006
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/13/2024
Supplement Date Received by Manufacturer08/06/2024
09/04/2024
10/30/2024
Initial Report FDA Received Date05/07/2024
Supplement Report FDA Received Date08/21/2024
09/06/2024
11/04/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/24/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
META-TAN 0MM SET SCREW.; META-TAN LAG/COMP KIT 70/65.; TRIGEN LOW PROFILE SCREW 5.0MM X 37.5MM.; TRIGEN LOW PROFILE SCREW 5.0MM X 40MM.; TRIGEN LOW PROFILE SCREW 5.0MM X 42.5MM.
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age14 YR
Patient SexMale